Oregon, 2009Debris Flow and Hail in Oregon, June 4, 2009
June 4, 2009 · NWS PDT · 12 events in 8 counties and zones
An unusually moist and unstable air mass combined with daytime heating to produce thunderstorms with damaging wind, heavy rainfall, and locally large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually moist and unstable air mass combined with daytime heating to produce thunderstorms with damaging wind, heavy rainfall, and locally large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 4, 9:05 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 4, 9:05 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1005 AM PDT THU JUN 4 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...UPDATE...THE LARGE UPPER LOW WILL CONTINUE TO PULL
SUBTROPICAL MOISTURE ACROSS OREGON AND EXTREME SOUTHERN WASHINGTON
THROUGH THIS EVENING. AGAIN EXPECT DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE THIS MORNING AND THIS AFTERNOON. THESE
STORMS SHOULD PERSIST INTO THE EVENING...POSSIBLY BEYOND MIDNIGHT IN
A FEW AREAS. AREAL COVERAGE OF THUNDERSTORMS WILL RANGE FROM 20
PERCENT OVER SOUTHEAST WASHINGTON TO 40-50 PERCENT OVER CENTRAL
OREGON. SHOWER COVERAGE WILL BE ABOUT 10-20 PERCENT HIGHER ACROSS
MUCH OF CENTRAL AND NORTHEAST OREGON. ONCE AGAIN THE AIR MASS IS
VERY MOIST AND LOCALLY HEAVY RAIN IS AGAIN EXPECTED FROM THESE
SHOWERS AND STORMS. A FLASH FLOOD WATCH MAY AGAIN BE RAISED FOR
PORTIONS OF NORTHEAST OREGON...BUT AT THIS TIME WILL WAIT TO SEE
EXACTLY WHERE STORMS FIRE LATER THIS MORNING TO BETTER REFINE
LOCATION OF A WATCH. UNIDIRECTIONAL SHEAR OF 25-35 KTS IS EXPECTED
THIS AFTERNOON OVER DESCHUTES...CROOK...GRANT...JEFFERSON AND
WHEELER COUNTIES. THIS SHOULD HELP TO CREATE THE CONDITIONS
FAVORABLE FOR THE DEVELOPMENT OF STORMS CAPABLE OF PRODUCING LARGE
HAIL. ALSO A DIFFLUENT FLOW ALOFT WILL EXTEND FROM CENTRAL OREGON TO
EXTREME NORTHEAST OREGON TODAY. THIS WILL ALSO AID IN CREATING THE
POTENTIAL FOR STORMS WITH LARGE HAIL. THUS WILL INDICATE SCATTERED
THUNDERSTORMS WITH LARGE HAIL OVER CENTRAL AND EXTREME NORTHEAST
OREGON. THE FLOW ALOFT REMAINS SOUTHEASTERLY AND SOME STORMS MAY
DRIFT OFF THE HIGHER TERRAIN INTO THE BLUE MOUNTAIN FOOTHILLS AND
THE COLUMBIA BASIN. LOW LEVEL AIR OVER THE BASIN REMAINS A BIT MORE
STABLE AND THIS SHOULD INHIBIT THE ABILITY OF STORMS TO MAINTAIN
STRENGTH IN THIS AREA. 90
THE NACHES RIVER IN YAKIMA COUNTY HAS FALLEN TO JUST BELOW FLOOD
STAGE. THIS RIVER IS EXPECTED TO FLUCTUATE AT OR JUST BELOW FLOOD
STAGE FOR THE NEXT FEW DAYS...THUS RIVER STATEMENTS WILL CONTINUE
BUT NO FLOOD WARNING IS EXPECTED TO BE REISSUED AT THIS TIME. 90
&&
.AVIATION...18Z TAFS...THE REGION WILL SEE CLEARING AS MID TO HIGH
LEVEL CLOUDS FROM CONVECTION LAST NIGHT MOVES NORTH AND OUT OF THE
AREA. CUMULUS WILL DEVELOP THIS AFTERNOON ACROSS CENTRAL AND
NORTHEAST OREGON. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS CENTRAL OREGON (AFFECTING TAF SITES KRDM AND KDLS) AND THE
MOUNTAINS OF NORTHEAST OREGON...THOUGH A FEW THUNDERSTORMS MAY MOVE
INTO THE BLUE MOUNTAIN FOOTHILLS AND PORTIONS OF THE COLUMBIA BASIN
AFFECTING TAF SITES KPDT...KALW AND KPSC. CEILINGS AND VISIBILITIES
MAY LOWER INTO THE MVFR CATEGORY UNDER THE STRONGER STORMS DUE TO
HEAVY RAIN AND/OR HAIL. WINDS WILL BE UNDER 15 KTS EXCEPT NEAR
THUNDERSTORMS AND IN THE AFTERNOON AND EVENING AT KDLS. DMH
&&
.LONG TERM...PREVIOUS DISCUSSION...AN UPPER LEVEL RIDGE WILL REMAIN
OFFSHORE THROUGH THIS PERIOD WITH THE PACIFIC NORTHWEST IN NORTHWEST
TO NORTHERLY FLOW. A SERIES OF DISTURBANCES WILL MOVE DOWN THE
BACKSIDE OF THE RIDGE INTO EASTERN WASHINGTON AND OREGON. SATURDAY
THROUGH MONDAY THE BEST LIFT WILL REMAIN IN IDAHO AND MONTANA....BUT
ENOUGH WILL REACH EASTERN WASHINGTON AND OREGON FOR SOME
PRECIPITATION. A SHORT WAVE IN THE NORTHERLY FLOW WILL MOVE THROUGH
EASTERN WASHINGTON AND OREGON SATURDAY. THIS WILL TRIGGER SHOWERS
OVER MOST OF THE AREA AND AFTERNOON/EVENING THUNDERSTORMS OVER THE
NORTHEAST OREGON MOUNTAINS. MORE WAVES WILL MOVE THROUGH THE
FORECAST AREA MONDAY NIGHT...TUESDAY...AND AGAIN WEDNESDAY. THESE
WEAK WAVES WILL PROBABLY TRIGGER SHOWERS IN THE MOUNTAINS AND
FOOTHILLS OF THE BLUES DUE TO OROGRAPHIC ENHANCEMENT. DO NOT HAVE A
LOT OF CONFIDENCE IN TIMING DUE TO RUN TO RUN MODEL DIFFERENCES AND
SPREAD IN ENSEMBLES.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 83 58 79 56 / 60 60 40 30
ALW 84 61 82 59 / 50 50 30 30
PSC 90 62 87 58 / 20 20 10 20
YKM 90 58 88 57 / 20 20 10 10
HRI 87 58 85 56 / 40 40 30 30
ELN 91 56 88 54 / 10 10 10 10
RDM 75 49 71 47 / 60 60 40 30
LGD 79 54 73 53 / 50 50 40 40
GCD 79 54 72 53 / 60 60 40 40
DLS 86 63 80 59 / 40 40 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/84
Hazardous weather outlook, Jun 4, 4:00 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU JUN 4 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA BASIN OF
WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, YAKIMA VALLEY
AN UPPER LOW PUMPING MOIST UNSTABLE AIR INTO THE REGION WILL ALLOW
SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER MOST OF THE AREA
TODAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN CENTRAL AND
NORTHEAST OREGON AS WELL AS SOUTHEAST WASHINGTON. THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THESE AREAS IN A
SLIGHT RISK OF SEVERE STORMS. THE MAIN THREAT FROM THESE STORMS WILL
BE HEAVY RAIN AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS SATURDAY
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE LIKELY
ON FRIDAY AS THE LOW MOVES INLAND. DRIER CONDITIONS ARE EXPECTED ON
SATURDAY...YET THUNDERSTORMS MAY STILL BE POSSIBLE IN THE HIGHER
TERRAIN OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. NORTHWESTERLY
FLOW ALOFT WILL BRING A CHANCE OF MOUNTAIN SHOWERS SUNDAY THROUGH
THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.In the hours before
Local storm report, Jun 4, 10:16 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1116 AM PDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 6 SE BEND 44.00N 121.22W
06/03/2009 M1.01 INCH DESCHUTES OR TRAINED SPOTTER
VERY HEAVY RAIN PRODUCED 0.48 INCHES IN 15 MINUTES...AND
STORM TOTAL OF 1.01 INCHES RAIN IN 4 HOURS. FREQUENT
LIGHTNING. DE-18.
&&
AAEvent by event
7 thunderstorm wind, 2 heavy rain, 2 hail, 1 debris flow. Local standard time, as filed.
Heavy Rain, Deschutes
- When
- June 4, 11:45 AM PST to 12:05 PM PST
- Where
- Deschutes County, 0.5 mi W of Bend to 1.7 mi SW of Redmond
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -121.310
Estimated one inch of rain in 20 minutes. Local street flooding. Hail up to 1/2 inch diameter.
Hail, Deschutes
- When
- June 4, 12:54 PM PST
- Where
- Deschutes County, 5 mi N of Redmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.352, -121.170
Accompanied by heavy rainfall.
Thunderstorm Wind, Jefferson
- When
- June 4, 1:20 PM PST
- Where
- Jefferson County, 2.54 mi NE of Madras
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -121.100
Between 120 pm and 200 pm...1 to 4 inch diameter trees and branches downed. Rainfall of .68 inch in 1/2 hour.
Heavy Rain, Crook
- When
- June 4, 1:25 PM PST
- Where
- Crook County, 2.3 mi NNW of Prineville
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -120.850
Water covering the road at the entrance to Prineville due to heavy rainfall.
Thunderstorm Wind, Jefferson
- When
- June 4, 1:30 PM PST
- Where
- Jefferson County, Madras
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 44.630, -121.130
Broken limbs and tree damage in Madras.
Hail, Morrow
- When
- June 4, 1:40 PM PST
- Where
- Morrow County, 0.5 mi E of Hardman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -119.670
Accompanied by wind gusts 40-45 mph and 1/2 inch of rainfall in 20 minutes.
Debris Flow, North Central Oregon
- When
- June 4, 2:15 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Public
One to 2 inches of rainfall in 1 hour with pea sized hail and strong winds. Multiple mudslides closed the Clarno County Road in several spots. Branches up to one inch were snapped.
Thunderstorm Wind, Wasco
- When
- June 4, 2:30 PM PST to 2:40 PM PST
- Where
- Wasco County, 0.5 mi E of Maupin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -121.070
Shingles were blown off roofs, patio furniture blown around, and pieces of plywood blown away.
Thunderstorm Wind, Jefferson
- When
- June 4, 3:30 PM PST
- Where
- Jefferson County, Madras
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.630, -121.130
Trees downed by thunderstorm high winds.
Thunderstorm Wind, Wheeler
- When
- June 4, 3:30 PM PST to 3:40 PM PST
- Where
- Wheeler County, Spray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.830, -119.780
Six large juniper trees were uprooted or split. Other trees lost large limbs. A 25 foot section of 1/8 inch steel panel was blown off a cow shelter.
Thunderstorm Wind, Umatilla
- When
- June 4, 5:43 PM PST
- Where
- Umatilla County, Rieth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.670, -118.880
Trees downed from thunderstorms winds in two locations at Reith.
Thunderstorm Wind, Umatilla
- When
- June 4, 6:04 PM PST
- Where
- Umatilla County, 1.29 mi WSW of (Pdt)pendleton Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.691, -118.853
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
- Damaging Winds in Florida, June 4, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163020, 163021, 163022, 163024, 163025, 163026, 163030, 163032, 163033, 163035, 163042, 163044.